Colorado, 2024

Damaging Winds in Colorado, June 27, 2024

June 27, 2024 · NWS GLD · 2 events in 1 county or zone

In the afternoon of the 27th, a few storms formed in east central Colorado. As these storms progressed east, they produced winds up to 65 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 27th, a few storms formed in east central Colorado. As these storms progressed east, they produced winds up to 65 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 2:18 PM MST, 2 hours 12 minutes earlier. Its key messages:

  • Not as hot but humid today with scattered severe storms this afternoon and evening with all hazards possible.
  • Severe storm potential continues Friday with large to very large hail and wind threat.
  • Daily potential for afternoon/evening storms this weekend into next week.
  • Heat index values in the low triple digits Monday.
Area forecast discussion, Jun 27, 2:18 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
318 PM MDT Thu Jun 27 2024

.KEY MESSAGES...

- Not as hot but humid today with scattered severe storms this
  afternoon and evening with all hazards possible.

- Severe storm potential continues Friday with large to very
  large hail and wind threat.

- Daily potential for afternoon/evening storms this weekend into
  next week.

- Heat index values in the low triple digits Monday.

&&

.UPDATE...
Issued at 252 PM MDT Thu Jun 27 2024

Severe Thunderstorm Watch #475 has been issued for the entire
Tri State region until 900 PM MDT/1000 PM CDT. Looking for
threats to include large hail, damaging winds and even a few
tornadoes. Also could see locally heavy rainfall.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 315 PM MDT Thu Jun 27 2024

Across the Tri State region this afternoon, skies are a partly
cloudy to mostly cloudy mix. Scattered showers are occurring around
the area. Breaks in the cloud cover through the day has allowed for
temps as of 200 PM MDT to range in the upper 80s to mid 90s. With a
meandering surface trough over the Highway 27 corridor, winds ahead
of this are south-southwesterly with gusts up to 30 mph at times.
Along/west of this west-northwest flow is in place.

The main wx threats for the short term period will be the chances
for strong to severe storms each day, with the focus for late
afternoon/evening development.

As mentioned, there is currently a surface low/trough that has just
moved east of the Colorado border. There is a front attached to this
that stretches south into southwest Kansas. Aloft, the RAP40 500mb
analysis is showing a shortwave over southeast Colorado that will
lift into Kansas and interact with the surface features this
afternoon and tonight. From the latest CAMs(HRRR, RAP and NamNest)
the latest HRRR is the most probable at this time showing convection
starting along the trough.

With convection already cropping up around/in the CWA, SPC has
issued a Severe Thunderstorm Watch to cover expected convection
through 03z Friday. All threats on the table with decent instability
and high PW values, especially ahead of the boundary/trough. Winds
around 60 mph, hail 1-2 inches w/ parameters suggesting a tornado or
even landspout possible along the boundary. The HRRR does show this
activity pushing east by 03z-04z Friday with scattered convection
thereafter.

Going into Friday, similar situation to today. High pressure is
slowly settling east of region through Friday night. Looking at a
N/NE flow into the area through the period. A trough moves off the
Front Range as a front, settling south of the area by 12z Saturday.
It will be this front interacting with a another shortwave to
trigger another round storms. Afternoon and evening setup for these.
SPC still favors a Slight Risk for severe storms for much of the CWA
with hail and wind threats once again. PW values do shift east
through the period, but at least 0.80" in the west, up to 1-1.20"
east, so some heavy threat is possible.

For Saturday, slightly cooler air will be present over much of the
area through the day. The focus for strong to severe storms will be
along/south of Hwy 40 closest to the previous front that remains
over southern KS through the day. SPC carries a Marginal Risk for
severe storm potential there with wind and hail threats. There will
be chances north of Hwy 40, but a better stable airmass resides
lowering the severe threat.

For temps, highs on Friday will be ranging in upper 80s into the mid
90s. Going into Saturday, a range of 80s is expected with warmest
locales along/south of I-70. Lows tonight will range mainly in the
60s, with areas east of Highway 83 around 70F. For Friday night,
upper 50s west to the upper 60s east will give way to upper 50s to
lower 60s for Saturday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 1223 PM MDT Thu Jun 27 2024

From the latest runs of the GFS and ECMWF, amplified 500mb ridge
will persist over the central Plains for Sunday and Monday, before
the ridge flattens to zonal flow and shifts slightly eastward from
Tuesday onward. There will be several shortwaves that traverse the
northern periphery of the ridge each day.

At the surface, the focus will be on a couple lows and their
associated fronts that move through the region. The first system
starts off a trough over the eastern slopes of the Rockies on
Sunday, with a very slow shift south and east into Monday, settling
south of the CWA for the Tue-Wed timeframe. A quicker system for the
end of the week will push through the area, aided by a digging ridge
from the north.

As a result, each day the passage of the aforementioned shortwaves
will interact the surface front/low, creating rw/trw. For Sun-Mon,
while some initiation is expected for the late afternoon hours each
day, the best chances(30-40%) will occur during the evening,
especially north of the Interstate. These areas will be closest to
the system as it slowly moves into the CWA. Better moisture feed and
instability is expected for Tue-Wed as the boundary sets up
along/south of the area, opening the area up to more of an easterly
fetch for better low level moisture/instability and thus better
storms chances(40-60%). High PW values around 1-2" are expected each
day, with high numbers in the east, combined with daytime heating,
will create as least the chances for storms producing heavy
rainfall. But strong to severe storms are possible as well.

For Thu-Fri, this will envelope the arrival of the second boundary
albeit a bit weak. There still be be chances for storms like
mentioned above, but lower chances of coverage area-wide(30-40%).

For temps, daytime highs each period will continue at above normal
levels. On Sunday, 80s area-wide. 90s will persist each day next
week except for Monday where a range from the mid 90s to lower 100s
are expected. Hottest areas will be along and east of Highway 25.
With a return to 100+ degree heat, heat indices will be around 100
in areas along/east of Highway 83. This will have to be watched for
a potential Heat Advisory. Overnight lows will range in the 60s. A
few spots east on Monday night could only drop to the 70F mark.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1026 AM MDT Thu Jun 27 2024

For KGLD, looking for VFR conditions through the forecast
period at this time. There is the chance for thunderstorms to
impact the area closer to the 00z Friday timeframe. For now due
to low confidence on timing, have only mentioned a 3-hr window
of VCTS and will adjust forecast as storms develop closer to
the terminal. Winds, south-southwest 10-20kts with gusts to
30kts through 21z. By 00z Friday, south around 10kts, shifting
southwest by 03z, then northwest by 12z.

For KMCK, mainly VFR through the forecast period. There is
current thinning MVFR ceilings that will dissipate as the
afternoon progresses. Also, there is the chance for
thunderstorms to impact the area closer to the 01z Friday
timeframe. For now due to low confidence on timing, have only
mentioned a 2-hr window of VCTS and will adjust forecast as
storms develop closer to the terminal. Winds, south-southeast
15-30kts through 03z Friday, then south-southwest 5-10kts. By
13z, shifting northwest. LLWS 03z-10z Friday 180@40kts and
again 10z-13z Friday 230@35kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 27, 1:45 PM MST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
245 PM MDT Thu Jun 27 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
245 PM MDT Thu Jun 27 2024 /345 PM CDT Thu Jun 27 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for the entire Tri State
region for this afternoon and early evening. Large hail and
damaging winds are expected. A few tornadoes may also occur. Localized
instances of flooding are also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Strong to severe thunderstorms are again possible Friday afternoon
and evening, with the potential for large to very large hail and
damaging wind gusts.

Daily potential for thunderstorms through next week with at least
isolated severe potential each day.

Heat indices of 100 to 104 degrees are forecast east of Highway 25
Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 27, 1:49 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
249 PM MDT Thu Jun 27 2024

COZ091-092-KSZ013-014-027-028-272345-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Thomas KS-
Logan KS-Sherman KS-
249 PM MDT Thu Jun 27 2024

...Brief Landspout Tornadoes Possible...

At 248 PM MDT/348 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line from
roughly Cheyenne Wells to Colby. However, at this time it is unknown
which if any storm would produce a landspout. Any tornadoes which
develop are expected to pose a limited threat.

Locations impacted include...
Colby, Goodland, Cheyenne Wells, Sharon Springs, Brewster, Levant,
and Weskan.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3881 10316 3957 10127 3957 10120 3920 10093
      3861 10240 3861 10317

Lundquist
Special weather statement, Jun 27, 2:12 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
412 PM CDT Thu Jun 27 2024

KSZ042-272130-
Wichita KS-
412 PM CDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WICHITA COUNTY
THROUGH 430 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Leoti, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

&&

LAT...LON 3831 10151 3850 10129 3833 10113 3826 10113
      3826 10144
TIME...MOT...LOC 2112Z 233DEG 10KT 3832 10134

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jun 27, 2:31 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
431 PM CDT Thu Jun 27 2024

KSZ042-272145-
Wichita KS-
431 PM CDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WICHITA COUNTY
THROUGH 445 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Leoti, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

&&

LAT...LON 3839 10142 3858 10128 3846 10113 3835 10113
      3827 10125
TIME...MOT...LOC 2130Z 220DEG 12KT 3839 10128

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JRM
Special weather statement, Jun 27, 2:42 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
442 PM CDT Thu Jun 27 2024

KSZ003-272200-
Decatur KS-
442 PM CDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DECATUR COUNTY THROUGH
500 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oberlin, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oberlin around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

&&

LAT...LON 3980 10026 3971 10061 3987 10071 4000 10048
      4000 10039
TIME...MOT...LOC 2142Z 242DEG 18KT 3983 10058

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JRM
Special weather statement, Jun 27, 4:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
502 PM MDT Thu Jun 27 2024

COZ092-272315-
Cheyenne County CO-
502 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 515 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kit Carson, or 18 miles west of Cheyenne Wells,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3871 10282 3900 10285 3904 10240 3870 10242
TIME...MOT...LOC 2301Z 264DEG 26KT 3885 10269

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jun 27, 4:19 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
519 PM MDT Thu Jun 27 2024

COZ092-272345-
Cheyenne County CO-
519 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 545 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Cheyenne Wells, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Cheyenne Wells around 525 PM MDT.

This includes Highway 385 between mile markers 142 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3872 10268 3899 10267 3897 10207 3870 10207
TIME...MOT...LOC 2319Z 270DEG 35KT 3884 10244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRM

The radar

The Goodland radar (KGLD), 95 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 27, 4:30 PM MST
Where
Cheyenne County, 0.53 mi WSW of Firstview
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.818, -102.539

Site CO068 reports 65 mph wind gust near Firstview.

Thunderstorm Wind, Cheyenne

When
June 27, 4:42 PM MST
Where
Cheyenne County, 3.83 mi E of Firstview
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.810, -102.460

Site UP723 reported a 61 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180509, 1180510.